son had bad behaviour at early puberty was put on risperdal,has been on it 13years,now when something is not right for him(we have to guess what) he will hit the nearest person very hard,not good he is 24yrs and over 6feet tall i think he should come off risperdal as its not doing anything for him,would he be better without medicine,i think his behaviour is caused by hormones or his natural chemicals,please,we need an answer,thank you.
How long should you stay on risperdal ?
He will also smack his father of no reason,his father will not hit back,he will not usually hit me.as he knows i will hit him back,so his father gets a lot of hard slaps
Hello igadget. First, I'm not a doctor, so what I'm going to suggest is from own point of view and knowledge. Risperidone (Risperdal) is given to treat psychotic symptons/illness such as schizophrenia, as well as people who are bi-polar, and other diagnosis. !3 years is awhile, but there are people, who will be taking it for possibly the rest of thier lives. That what you think might be his hormones, and take no offence to what I'm saying here, I disagree, in as much as its not the norm to go and strike out at your mother and father. He has problems, issues thats why hes on the risperdal. To control the behaviour that hes showing to you and the world. I'd suggest a sit down with hid doctor, and if he needs another drug to help him in his illness, then, theres that option. Might be just a adjustment needed. There are other medications out there.
They also as risperdal, work on the sertonin and dopamine brain transmiters(neuro). So, hopefully he'll find some relief for the way that hes feeling and behaving. Again, its difficult for me to suggest this drug family or that one. He certainly needs to sit with professional and talk as to how he thinks versus say she/he thinks he might be the best course to go in way of his treatment. If its not addressed, he might get himself into situations that are not good to say the least. best wishes to you and yours.
Plege is right. There many other meds out there. I have to change meds every 5 years or so. I'm Bipolar plus other under lying symptoms like panic atacks, agoriphobic and so on. If you go to a regular doc. You might go to a psyc. They are more educated on mental disorders. Talk to your dr. See what he/she thinks. To be on a med for so long (this is only my opinion) ! May God Bless you all. Stacey
That is a good question.My son is 7 yrs hes been on it for about 2 yrs on and off. I took him off all meds figured I can deal. He got extremely violent. I could not deal, almost had him bacoracted.. Soo dont know how long he should or will be on it, but I know he needs to be on something or he is out of control.. I would njust be careful before u take him completely off. Its scarey when theyve been on something for so long what to do.Good Luck
Hi, I've been on risperdal for 6 years nearly. People often ask "how long will I be on this?". This treatment is not like treating an infected tooth. for instance, you take antibiotics for 10 days and then finish and all is good hopefully. This mental health wound usually requires a lifetime of treatment. The serotonin, norepinephrine, and dopamine hormones are affected in bipolar. Risperidone helps with the anxiety, mania, obsessive, and psychotic tendencies. Risperdal is very good for people diagnosed with something and psychotic tendencies. So, if a person is verbally abusive, or has violent thoughts and reactions, then risperdal is often good for this. When you suddenly stop taking this med, the person can find that they cannot go to sleep due to the serotonin flooding the system. Their thoughts race and they may begin to express unusual or extreme beliefs. They may become agitated, and fidget a lot, moving legs constantly.
They may become a little louder than normal and use curse words. Generally, unstable.
This will continue to develop over days and progressively get worse. They may end up doing something stupid that gets them arrested, wreck a relationship, get fired from work, etc.
It is not a good idea to suddenly stop. The longer a person is on a good therapy program, they usually can tell when something is not right, after being "right" for a long time. I often have to add a mg of risperidone to my usual dose when i'm under a lot of stress. This calms me down. I have been combining risperidone with lamictal for a few years now and they work well together. I find that taking too much risperidone can make me somewhat down. Too much lamictal makes me emotionless and flat. A bipolar I is usually much more sensitive to med dosage changes, and can often be well treated with a lower dose. it's the balance you are looking for. small changes in a med until you feel stable and wish to be active and participate in life.
I find I can go without lamictal for a few days and be fine as long as I have the risperidone. It's the risperidone that keeps me sane.
If your relative is still acting out when on a therapy of risperidone, then the dosage may need to be reviewed. A mood stabilizer, such as lamictal may help to reduce sudden mood swings which cause lashing out at people. I find a good indicator of whether a med therapy is working well, is to look at a tragic incident. If a person commits a crime and causes injury, a person lacking empathy or compassion may likely express a feeling of ' get rid of the criminal, and save money from prison time', a person well balanced and stable may express a feeling that the person who committed the crime was desperate, and feel sad that a person felt that the only action he or she could take was to commit the crime. To feel sad that there was not assistance available to help the person, such as family, friends. Psychosis would have a person wish to deal with violence, with violence, and feel that violence is the solution. Normally, people will wish to avoid violence.
When your relative is well balanced, he should express disbelief when hearing of people being violent to their relatives, friends, and co workers, and, lastly, strangers.
I do not believe your relatives treatment is effective, and the dosage of risperdal may need to be reviewed.
There is good information on the side effects of risperidone, I find the benefit outweighs the risks for me.
Hi I'm having trouble going back to read all of the responses. I'm on the same med for mood. Waterworks are happening (crying). I noticed since I have extra meds, it was from a year ago, the efficacy is not good enough, throwing those out and using newer filled rx. I am also wondering if this particular pills efficacy is working as I have been on it for approx. 12 yrs. Also I noticed a difference when I got generics from CVS (good working one) to Walgreens (not really good). Different generics can work differently, also been on a long time. I'm going to try the newer refill and have it noted at the pharmacy to only fill the generic that worked (from CVS). If not working, will have to try new med, must talk to Dr. I only wish we can update, I hope you all got something that worked for you. I believe name brands probably work better as well. Each body is different as what will work for them. Don't give up!
- Risperdal Information for Consumers
- Risperdal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Risperdal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.